An Overview of Decongestants

Relief for your cold and allergy symptoms

A decongestant is a type of medication that helps clear up congestion. Dilated blood vessels ​in the nasal and airway membranes are what cause congestion in the nose, sinuses, and chest. Decongestants work by narrowing those blood vessels, decreasing swelling and inflammation. This allows more air to flow through, as well as mucus to drain. The result? Often much-needed relief for cold and flu symptoms.

Although many people successfully treat their symptoms with decongestants, they might not always be the right choice for you.

Closeup woman pouring medication or antipyretic syrup from bottle to cup.
spukkato / Getty Images

Uses and Types

Decongestants are considered relatively effective for minor congestion from allergies, viruses, and other illnesses.

If your illness has become an infection, however, they probably will not work as well. You may need antibiotics to treat the infection before decongestants will work to clear the congestion.

In addition to oral medication, decongestants also come in the form of nasal sprays and liquid medicine. Some combination medications, such as Tylenol Sinus, Advil Cold & Sinus, and Aleve Cold & Sinus, contain decongestants in addition to pain relievers.

Common decongestants include pseudoephedrine, phenylephrine, and oxymetazoline.

Sudafed (pseudoephedrine)

Sudafed and its active ingredient, pseudoephedrine, comes in several forms:

  • Regular tablet
  • 12-hour and 24-hour extended release tablets
  • Liquid solution

You can also buy generic forms of pseudoephedrine, and it is in numerous combination cold and flu products.

Other brand name medications that contain pseudoephedrine include:

  • Contac Cold
  • Drixoral Decongestant Non-Drowsy
  • Kid Kare Drops
  • Nasofed
  • Sudodrin
  • Suphedrin
  • Unifed

In addition to being used as a decongestant, this drug is also used to prevent ear problems due to pressure changes when flying or SCUBA diving.

While pseudoephedrine is technically an over-the-counter medication, it faces certain limitations on its availability because it has been used to make methamphetamines. That means:

  • You'll need to ask for it at a pharmacy counter
  • You may need to show your ID
  • You can't buy very much at a time

Sudafed PE (phenylephrine)

Sudafed PE and generic phenylephrine is available as a:

  • Tablet
  • Liquid cough medicine
  • Quick-dissolve strip

It's also used in many combination cold and flu products. In addition, it is in some hemorrhoid treatments because of its ability to constrict blood vessels.

Other brand-name products that contain phenylephrine include:

  • Actifed Cold and Allergy
  • Advil Congestion Relief
  • PediaCare Children's Decongestant
  • Suphedrin PE

Phenylephrine hasn't been used to make illegal drugs like pseudoephedrine has, so it's available on store shelves. There are no limits on how much you can buy at one time.

Afrin Nasal Spray (oxymetazoline)

Afrin and several other brands of nasal sprays contain the drug oxymetazoline. Generic forms are also available. Along with congestion, it's used to relieve nasal discomfort from colds and seasonal allergies.

Oxymetazoline is sprayed in the nose, typically on a 10-hour or 12-hour dosing schedule.

Some of the other brands that include oxymetazoline are:

  • Anefrin Nasal Spray
  • Dristan Nasal Spray
  • Mucinex Nasal Spray
  • Vicks Sinex Nasal Spray
  • Zicam Nasal Spray

Who Shouldn't Use Decongestants?

Most people can safely use decongestants, but they aren't for everyone.

Do not take decongestants if you have any of the following:

Do not give decongestants to children under 6 years old. Talk to your child's pediatrician before giving them to children between the ages of 6 and 12.

You should always talk to your doctor about any medications you are currently taking and the possible interactions that can occur with introducing a decongestant (or any medication, for that matter), even if it is available over the counter.

If you're pregnant, trying to becoming pregnant, or breastfeeding, talk to your doctor before taking decongestants.

How to Take Decongestants

Most decongestants are safe to use three to four times a day, but extended release formulations are used once or twice a day. Follow the advice of your doctor and read label instructions in order to ensure safe and accurate dosing.

If you're using a combination product that contains a decongestant and a painkiller, check the label before taking additional drugs to ensure you're not doubling up on active ingredients. Your doctor and pharmacist can help you determine which drugs can be safely combined.

Nasal sprays work faster than oral decongestants. However, be aware that using them for longer than recommended can actually make your congestion worse.

Side Effects

Decongestants may cause mild side effects. Some possible side effects of oral and nasal decongestants include:

  • Nausea or vomiting
  • Nervousness
  • Restlessness
  • Weakness
  • Headaches
  • Dry mouth

Side effects that are specific to nasal sprays include:

  • Burning, stinging, or dryness inside the nostrils
  • Increased nasal discharge
  • Sneezing

More serious side effects that should be reported to your doctor immediately include:

  • Anxiety
  • Elevated blood pressure
  • Changes in heart rate or rhythm
  • Insomnia
  • Tremors
  • Severe dizziness or fainting
  • Numbness or pain in hands or feet
  • Hallucinations
  • Seizures
  • Psychosis
  • Urinary dysfunction

Note that stroke and intracranial bleeding may also occur with decongestant use.

Chemically speaking, decongestants are related to adrenaline, which your body's natural decongestant as well as a stimulant. Caffeine may enhance the stimulant effect and worsen side effects related to stimulants, such as nervousness and trouble sleeping.

Was this page helpful?
Article Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. InformedHealth.org. Treating acute sinusitis. Cologne, Germany: Institute for Quality and Efficiency in Health Care (IQWiG). Updated October 18, 2018.

  2. Barshak MB, Durand ML. The role of infection and antibiotics in chronic rhinosinusitisLaryngoscope Investig Otolaryngol. 2017;2(1):36-42. doi:10.1002/lio2.61

  3. MedlinePlus. Pseudoephedrine. Updated February 5, 2020.

  4. MedlinePlus. Phenylephrine. Updated February 5, 2020.

  5. MedlinePlus. Oxymetazoline nasal spray. Updated February 5, 2020.

  6. Deckx L, De Sutter AI, Guo L, Mir NA, van Driel ML. Nasal decongestants in monotherapy for the common coldCochrane Database Syst Rev. 2016;10(10):CD009612. doi:10.1002/14651858.CD009612.pub2

  7. Malone M, Kennedy TM. Review: Side effects of some commonly used allergy medications (decongestants, anti-leukotriene agents, antihistamines, steroids, and zinc) and their safety in pregnancy. Int J Aller Medications. 2017;3:024. doi:10.23937/2572-3308.1510024

  8. CardioSmart, American College of Cardiology. Phenylephrine. Updated December 15, 2010.

Additional Reading
  • National Health Service (UK). Decongestants. Updated February 28, 2019.